New York, 2014

Lightning Strike in New York, March 30, 2014

March 30, 2014 · NWS OKX · 1 event in 1 county or zone

Isolated convection developed along a stalled frontal boundary, producing a lightning strike in Queens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Isolated convection developed along a stalled frontal boundary, producing a lightning strike in Queens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 30, 3:06 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 30, 3:06 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
406 PM EDT SUN MAR 30 2014

.SYNOPSIS...
LOW PRESSURE SLOWLY PASSES SOUTH OF LONG ISLAND TONIGHT THROUGH
MONDAY. HIGH PRESSURE BUILDS ACROSS THE AREA TUE AS A WEAK COLD FRONT
APPROACHES FROM THE WEST. THIS FRONT WILL MOVE INTO THE AREA
TUESDAY NIGHT FOLLOWED BY HIGH PRESSURE NOSING IN FROM THE NORTH
INTO THURSDAY. A FRONTAL SYSTEM IS EXPECTED TO IMPACT THE AREA AT
THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SOME LIGHT RAIN AND DRIZZLE EARLY THIS EVENING...AND THEN RAIN
SPREADS INTO THE REGION FROM THE WEST AS LOW PRES JUST OFF THE
SOUTH SHORE OF NJ CONTINUES TO TRACK EAST TONIGHT.

MODELS INDICATING AN AXIS OF HEAVY RAIN JUST WEST OF THE REGION.
LATEST GFS AND ECMWF IN GOOD AGREEMENT WITH THAT BAND JUST WEST OF
ORANGE COUNTY...BUT THE 12Z NAM BRINGS THAT BAND JUST OVER ORANGE
COUNTY AND EXTENDS DOWN INTO THE NJ COUNTIES OF THE CWA. THIS BAND
COULD PRODUCE ANYWHERE FROM 1/2 TO 1 INCH OF ADDITIONAL RAIN...AND
IF IT FALLS OVER THE NJ COUNTIES...COULD RESULT IN ADDITIONAL
FLOODING OF THE RIVERS AND STREAMS...AS THEY ARE ALREADY NEAR
FLOOD STAGE. WILL FOLLOW A BLEND OF THE GFS/ECMWF/PREVIOUS
FORECAST...AND KEEP THE BULK OF THE RAIN JUST WEST OF THE
REGION...AND WILL CARRY AROUND 1/2 TO AS MUCH AS 3/4 INCH ADDITIONAL
QPF ACROSS NE NJ AND WESTERN PORTIONS OF THE LOWER HUDSON VALLEY
THROUGH THIS EVENING...AND 1/4-1/3 INCH QPF ELSEWHERE. FLOOD WATCH
REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY.

NORTHERLY WINDS INCREASE TONIGHT AS PRES GRADIENT TIGHTENS BETWEEN
HIGH PRES BUILDING IN FROM THE NORTH AND LOW PRES SOUTH OF LONG
ISLAND. ENOUGH COLD AIR MAY FILTER DOWN TO ALLOW FOR A BRIEF MIX
OF RAIN AND LIGHT SLEET ACROSS INTERIOR PORTIONS OF THE LOWER
HUDSON VALLEY...BUT NOT EXPECTING ANYTHING TOO WIDESPREAD. TEMPS
MAY APPROACH THE FREEZING MARK BY MONDAY MORNING FOR THOSE
AREAS...BUT WILL CAP LOWS IN THE LOWER 30S THERE. OTHERWISE...LOWS
WILL DROP INTO THE MID 30S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
RAIN TAPERS OFF FROM WEST TO EAST LATE MONDAY MORNING...AND MAY
LINGER ACROSS FAR PORTIONS OF SE CT AND EASTERN SUFFOLK COUNTY
INTO THE EARLY EVENING HOURS. ADDITIONAL QPF ON MONDAY SHOULD
AVERAGE LESS THAN 1/10 INCH. SKIES CLEAR OUT DURING THE DAY AS
HIGH PRES BUILDS EAST. TIGHT GRADIENT WILL RESULT IN N WINDS 15-20
MPH WITH GUSTS UP TO 30 MPH. MORNING WIND CHILLS WILL BE IN THE
20S.

CLEAR AND COLD MONDAY NIGHT. WITH CLEAR SKIES AND DIMINISHING
WINDS...LOWS WILL DROP WELL INTO THE 20S ACROSS OUTLYING
AREAS...AND WILL OTHERWISE BE IN THE LOW TO MID 30S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS ARE IN GOOD AGREEMENT WITH THE H5 PATTERN THROUGH THE MIDDLE
OF THE WEEK...AND HAVE SOMEWHAT BETTER AGREEMENT WITH THE TROUGH
EJECTING OUT OF THE ROCKIES AND TRACKING THROUGH THE GREAT LAKES AT
THE END OF THE WEEK. THERE ARE STILL ISSUES WITH TIMING AND STRENGTH.
SO WHILE THE DETAILS REMAIN IN QUESTION...THERE IS A GOOD CHANCE
WE WILL BE IMPACTED BY THIS SYSTEM LATE IN THE WEEK AND INTO THE
WEEKEND.

DEEP LAYERED RIDGING BUILDS OHD TUE WITH THE AXIS SLIDING ACROSS THE
AREA DURING THE AFTN. A WEAK COLD FRONT ASSOCIATED WITH A SHORTWAVE
MOVING THROUGH SE CANADA MOVES INTO THE AREA LATE TUE NIGHT/WED
MORNING AND IS FORECAST TO WASH OUT OVER US DURING THE DAY WED. A
BROAD RIDGE THEN DEVELOPS OVER THE EASTERN US AS A TROUGH DIGS OVER
THE WEST.

AT THE SFC...A FEW SHOWERS WILL BE POSSIBLE AS THE COLD FRONT
APPROACHES TUE NIGHT. INCREASING ISENTROPIC LIFT IN A WAA PATTERN
COULD PROMOTE A FEW MORE ON WED...THEREFORE HAVE ADDED CHC POPS
TO THE FORECAST...MAINLY WESTERN HALF OF THE CWA. THE LATTER HALF
OF THE WEEK IS WHERE THE FORECAST IS UNCERTAIN DUE TO THE SYSTEM
MOVING THROUGH THE PLAINS AND INTO SE CANADA ON SAT. CANADIAN HIGH
PRES BUILDS IN FROM THE N ON THU WHICH MAY SUPPRESS ANY WAA RAINS
TO THE S. HAVE TRIED TO TREND IN THIS DIRECTION WITH THE POPS THU
NIGHT. FRI MAY END UP BEING DRY IF THIS TREND CONTINUES UNTIL THE
COLD FRONT ASSOCIATED WITH THE LOW MOVES CLOSER. THERE ARE
IMPLICATIONS OF SECONDARY LOW DEVELOPMENT S OF LI FRI NIGHT. THE
EC IS MUCH FASTER WITH THE FROPA ON SAT WITH DRY CONDS RETURNING
BY AFTN. THE GFS KEEPS IT WET THROUGH THE DAY.

TEMPERATURES WILL BE AT OR ABOVE NORMAL LEVELS THROUGH THE PERIOD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
LOW PRESSURE TRACKS SOUTH AND EAST OF LONG ISLAND THROUGH MONDAY.
MVFR TO LOCALIZED IFR/LIFR THIS AFTERNOON IN LIGHT DRIZZLE WITH
IFR REDEVELOPING FOR MUCH OF TONIGHT AS A STEADIER RAIN MOVES IN.
GRADUAL IMPROVEMENT TO MVFR OVERNIGHT INTO EARLY MONDAY WITH VFR
EVENTUALLY RETURNING DURING MONDAY AFTERNOON AS RAIN TAPERS OFF
AND SHIFTS EAST OF THE AREA.

NORTHERLY WINDS REMAIN GUSTY THROUGH TONIGHT AND
INCREASE...BECOMING MORE NORTHWESTERLY INTO EARLY MONDAY. GUSTS
AROUND 25 KT CAN BE EXPECTED THROUGH TONIGHT WHILE BECOMING MORE
FREQUENT. GUSTS WILL BE CLOSER TO 30 KT INTO EARLY MONDAY. GUSTS
COULD BE OCCASIONALLY A FEW KTS HIGHER THAN FORECAST.

THERE IS UNCERTAINTY WITH TIMING BETWEEN MVFR AND IFR AS WELL AS
MVFR TO VFR. BOTH OF THESE TRANSITIONS COULD BE A FEW HOURS OFF
FROM FORECAST.

.OUTLOOK FOR 21Z MONDAY THROUGH FRIDAY...
.LATE MON AFTN...EVENTUAL IMPROVEMENT TO VFR FOR EASTERN
TERMINALS. N-NW WINDS 20-25 KT GUSTS TO AROUND 30 KT.
.MON NIGHT-FRI...MAINLY VFR.

&&

.MARINE...
SCA REMAINS UP FOR THE OCEAN. SEAS RANGE FROM 10-13 FT...AND WINDS
WILL INCREASE TO 15-20 KT WITH GUSTS UP TO 30 KT LATE TONIGHT
THROUGH MONDAY. WILL HOIST SCA FOR THE SOUND/HARBOR/BAYS TONIGHT
THROUGH MONDAY AS WELL FOR WIND GUSTS UP TO 30 KT.

WINDS/SEAS SUBSIDE TO SUB-SCA CRITERIA MONDAY EVENING...BUT OCEAN
SEAS MAY CONTINUE TO AVERAGE 4-6 FT THROUGH MONDAY NIGHT.

SCA MAY LINGER ON THE EASTERN OCEAN WATERS INTO TUE...OTHERWISE A
WEAK PRES GRADIENT ACROSS THE AREA WILL FAVOR TRANQUIL CONDS. AN
INCREASING ELY FLOW FRI NIGHT MAY BRING SEAS TO SCA LEVELS BY SAT
MORNING.

&&

.HYDROLOGY...
THE FLOOD WATCH REMAINS IN EFFECT DUE TO THE POTENTIAL FOR
ADDITIONAL RAINFALL THIS EVENING AS A BAND OF MODERATE TO HEAVY
RAINFALL FORMS ACROSS NORTHWEST AREAS. THE MAIN IMPACT AT THIS
TIME LOOKS TO BE ACROSS NE NJ AND THE LOWER HUDSON VALLEY.

&&

.TIDES/COASTAL FLOODING...
DUE TO HIGH ASTRONOMICAL TIDES WITH A NEW MOON...THERE IS THE
POSSIBILITY OF LOCALIZED MINOR COASTAL FLOODING NEAR THE TIME OF
HIGH TIDE TONIGHT THROUGH MONDAY MORNING. THE BEST CHANCE FOR THIS
WILL BE FOR LOCATIONS ALONG THE COAST OF WESTERN LONG ISLAND SOUND
AND THE SOUTH SHORE BACK BAYS OF LONG ISLAND...PARTICULARLY
TONIGHT. THE THREAT APPEARS TO BE LOCALIZED AT THIS TIME AND NO
SPECIAL PRODUCTS ARE PLANNED.

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO TRANSMITTER THAT SERVES THE NEW YORK CITY
METROPOLITAN AREA IS CURRENTLY BROADCASTING. THE TRANSMITTER IS
CURRENTLY BEING TESTED TO DETERMINE IF RADIO FREQUENCY INTERFERENCE
CONTINUES ON THE U.S. COAST GUARD CHANNEL 16 TRANSMITTER FOR
INTERNATIONAL DISTRESS...SAFETY AND RESCUE.

FOR MORE INFORMATION SEE THE FOLLOWING PUBLIC INFORMATION
STATEMENT (ALL LOWER CASE):
WWW.WEATHER.GOV/OKX/NYCNWRUPDATE

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR CTZ005>012.
NY...FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR NYZ067>071.
NJ...FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR NJZ002-004-103>108.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY
     FOR ANZ330-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ335-338.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ350-353-355.

&&

SYNOPSIS...24/MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...24
AVIATION...JM
MARINE...24/MPS
HYDROLOGY...24/MPS
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Mar 30, 2:23 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
323 PM EDT SUN MAR 30 2014

CTZ005>012-NJZ002-004-103>108-NYZ067>071-311000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
323 PM EDT SUN MAR 30 2014

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-NYZ072>075-078>081-176>179-311000-
HUDSON-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
323 PM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-311000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
323 PM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Mar 30, 4:10 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
510 PM EDT SUN MAR 30 2014

NJZ006-104-106>108-NYZ072>075-176-178-302230-

SOUTHEASTERN BERGEN-SOUTHEASTERN ESSEX-HUDSON-EASTERN
UNION-BRONX-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS-RICHMOND
(STATEN ISLAND)-
510 PM EDT SUN MAR 30 2014

.NOW...
AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
INDICATED AN AREA OF THUNDERSTORMS 10 TO 20 MILES SOUTH OF THE
ROCKAWAYS...MOVING NORTHWEST AT 30 MPH.

BASED ON THIS MOVEMENT...THE  SHOULD BE IN THE VICINITY OF...
KENNEDY AIRPORT AROUND 550 PM...
HOWARD BEACH...JAMAICA...SHEEPSHEAD BAY AROUND 555 PM...
CANARSIE...OZONE PARK...FOREST HILLS AROUND 600 PM...
CROWN HEIGHTS...PARK SLOPE...FLUSHING AROUND 605 PM...
GREENPOINT...LOWER EAST SIDE AROUND 610 PM...

OCCASIONAL LIGHTNING STRIKES ARE EXPECTED WITH THESE STORMS.

JST

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Queens

When
March 30, 5:02 PM EST
Where
Queens County, 1.24 mi SW of St Albans
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.686, -73.794

Lightning struck a building on 149th Street, resulting in a fire in the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508976.